Alert archive / South Carolina / Freeze Warnings in 2018

Freeze Warning 6, NWS Columbia, SC

March 14, 201816 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this freeze warning at Mar 14, 2018, 3:21 AM EDT for 16 counties in South Carolina; 5 counties in Georgia. It took effect at Mar 15, 2018, 3:00 AM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 14, 2018, 3:21 AM EDT (07:21 UTC)
In effect from
Mar 15, 2018, 3:00 AM EDT
Expired
Mar 15, 2018, 8:55 AM EDT
In force
6 hr
Issued by
NWS Columbia, SC
All 21 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 07:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 7.4 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2018-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2018-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1863 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

137 
WWUS72 KCAE 140721
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
321 AM EDT Wed Mar 14 2018

...Freeze Warning...

.Freezing temperatures associated with cold high pressure moving 
into the area will occur during the early morning hours today
and Thursday.

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
141800-
/O.NEW.KCAE.FZ.W.0006.180315T0700Z-180315T1300Z/
/O.CON.KCAE.FZ.W.0005.180314T0800Z-180314T1300Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill,
Cheraw, Pageland, Mccormick, Newberry, Winnsboro, 
Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, 
Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, 
Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta,
Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, 
St. Matthews, Manning, Summerton, Bamberg, and Denmark
321 AM EDT Wed Mar 14 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...FREEZE WARNING ALSO IN EFFECT FROM 3 AM TO 9 AM EDT THURSDAY...

The National Weather Service in Columbia has issued a Freeze
Warning, which is in effect from 3 AM to 9 AM EDT Thursday.

* TEMPERATURES...lows in the upper 20s and lower 30s. 

* TIMING...early this morning and during the early morning hours
  Thursday. 

* IMPACTS...Freezing conditions may damage sensitive vegetation.
  You may want to take steps to protect tender plants from the 
  cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent.
These conditions may kill crops and other sensitive vegetation.

&&

$$
4 follow-up statements
829 
WWUS72 KCAE 141335
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
Issued by National Weather Service GREENVILLE-SPARTANBURG SC
935 AM EDT Wed Mar 14 2018

...Freeze Warning...

.Freezing temperatures associated with cold high pressure moving
into the area will occur again late tonight and early Thursday
morning.

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
142145-
/O.CON.KCAE.FZ.W.0006.180315T0700Z-180315T1300Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill,
Cheraw, Pageland, Mccormick, Newberry, Winnsboro, 
Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, 
Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, 
Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta,
Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, 
St. Matthews, Manning, Summerton, Bamberg, and Denmark
935 AM EDT Wed Mar 14 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT
THURSDAY...

* TEMPERATURES...Lows in the upper 20s and lower 30s.

* TIMING...early Thursday morning.

* IMPACTS...Freezing conditions may damage sensitive vegetation. 
  You may want to take steps to protect tender plants from the 
  cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent.
These conditions may kill crops and other sensitive vegetation.

&&

$$

PM
707 
WWUS72 KCAE 141943
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
343 PM EDT Wed Mar 14 2018

...Freeze Warning...

.Freezing temperatures associated with cold high pressure moving
into the area will occur again late tonight and early Thursday
morning.

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
151200-
/O.CON.KCAE.FZ.W.0006.180315T0700Z-180315T1300Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill,
Cheraw, Pageland, Mccormick, Newberry, Winnsboro, 
Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, 
Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, 
Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta,
Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, 
St. Matthews, Manning, Summerton, Bamberg, and Denmark
343 PM EDT Wed Mar 14 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT
THURSDAY...

* TEMPERATURES...In the upper 20s and lower 30s.

* TIMING...early Thursday morning.

* IMPACTS...Freezing conditions may damage sensitive vegetation. 
  Take steps now to protect tender plants from the cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent.
These conditions may kill crops and other sensitive vegetation.

&&

$$
024 
WWUS72 KCAE 150714
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
314 AM EDT Thu Mar 15 2018

...Freeze Warning / Lake Wind Advisory...

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
151900-
/O.NEW.KCAE.LW.Y.0009.180315T1600Z-180316T0000Z/
/O.CON.KCAE.FZ.W.0006.000000T0000Z-180315T1300Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill,
Cheraw, Pageland, Mccormick, Newberry, Winnsboro, 
Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, 
Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, 
Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta,
Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, 
St. Matthews, Manning, Summerton, Bamberg, and Denmark
314 AM EDT Thu Mar 15 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...LAKE WIND ADVISORY IN EFFECT THIS AFTERNOON...

The National Weather Service in Columbia has issued a Lake Wind
Advisory, which is in effect from noon today to 8 PM EDT this
evening.

* TEMPERATURES...in the upper 20s and lower 30s early this
  morning.

* WINDS...west 15 to 25 knots this afternoon.

* IMPACTS...Frost and freeze conditions may damage sensitive
  vegetation. You may want to take steps now to protect tender
  plants from the cold. Winds will cause a rough chop on area
  lakes today. Small boats will be especially prone to capsizing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent.
These conditions may kill crops and other sensitive vegetation.

A Lake Wind Advisory indicates that winds will cause rough chop
on area lakes. Small boats will be especially prone to capsizing.

&&

$$
207 
WWUS72 KCAE 151255
NPWCAE

URGENT - WEATHER MESSAGE
National Weather Service Columbia SC
855 AM EDT Thu Mar 15 2018

...Freeze Warning / Lake Wind Advisory...

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
152100-
/O.CAN.KCAE.FZ.W.0006.000000T0000Z-180315T1300Z/
/O.CON.KCAE.LW.Y.0009.180315T1600Z-180316T0000Z/
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill,
Cheraw, Pageland, Mccormick, Newberry, Winnsboro, 
Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, 
Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, 
Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta,
Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, 
St. Matthews, Manning, Summerton, Bamberg, and Denmark
855 AM EDT Thu Mar 15 2018

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM
EDT THIS EVENING...
...FREEZE WARNING IS CANCELLED...

The National Weather Service in Columbia has cancelled the Freeze
Warning.

* WINDS...Southwest 5 to 15 knots with gusts up to 25 knots.

* IMPACTS...Winds will cause a rough chop on area lakes today.
  Small will be especially prone to capsizing.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Lake Wind Advisory indicates that winds will cause rough chop 
on area lakes. Small boats will be especially prone to capsizing.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this freeze warning went out at Mar 13, 7:07 PM EDT, 8 hours 14 minutes earlier.

Area forecast discussion, Mar 13, 7:07 PM EDT, 8 hours 14 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
707 PM EDT Tue Mar 13 2018

.SYNOPSIS...
Expect a cool dry pattern for much of this week, with freeze
and fire weather concerns, as a series of reinforcing dry
surface fronts come through. The next chance for rain will be
Friday night as another weather system moves into the area, with
at least some chance of rain continuing into Saturday as a
weak disturbance moves through the area. Wamrer high pressure
will then follow for Sunday and early next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A mid level short wave trough will rotate through the area late
tonight into Wednesday morning. At the surface, a weak reinforcing
cold front will move through the region this evening.

Mostly clear skies could become partly cloudy this evening
across the northern Midlands and toward the Pee Dee as some
increased moisture comes in ahead of the approaching front.
It will be cold again tonight with lows near freezing (in the
lower 30s). Most of the guidance hold overnight lows
in the low to mid 30s. Still some uncertainty as to how cold it
will get, since winds are expected to remain up through the
night, which will increase mixing. However, the atmosphere did
completely decouple last night under similar circumstances, and
temperatures were colder than guidance. Bufkit soundings also
show a weak surface inversion persisting through the night.
Therefore, expect similar conditions tonight and have issued a
Freeze Warning for the entire CWA.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
A reinforcing push of polar air is expected behind another
short wave on Wednesday as more energy dives into an anomalous
trof over eastern North America. Models are showing very cold
850 temp for mid March with values of -4 to -8C Wednesday
morning, with only a slow moderation during the day. We will
again see maximum temps 10-15 degrees below normal.

Wednesday night will be near to a little below freezing yet
again, and more freeze watches/warnings will likely be needed.
However, one factor potentially saving us from a hard freeze is
the gradient should stay up enough to avoid a true radiational
cooling night in most locations. Still, keep the plant covers
handy again.

On Thursday, the sprawling surface ridge of high pressure
finally sinks into the eastern Gulf of Mexico, placing are area
under milder westerly flow. Given some downslope component,
temperatures will warm noticeably by Thursday afternoon, with
max temps as high as 70 in some places along and south of I-20.
Similarly, Thursday night will be warmer than the last few with
no threat of a freeze.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
The mid and upper level flow is expected to become more zonal
over the weekend into early next week, keeping the coldest air
further north out of the southeast. However, we will see clouds
and rain around on Saturday and maybe into Sunday as a weak
area of low pressure scoots through. Those clouds and rain will
keep max temps down a few degrees below normal on Saturday at around
60 or so, maybe a little warmer in the CSRA. We could be back up
to normal on Sunday if the low moves quickly enough.

By Monday, a weak area of high pressure should allow for some
mild temps. Then another relatively robust area of low pressure
will approach from the west on Tuesday.

&&

.AVIATION /23Z TUESDAY THROUGH SUNDAY/...
VFR conditions will continue throughout the 24-hr TAF period.

A weak secondary cold front will move through the area this
evening, and winds will shift back to the northwest overnight.
Winds will increase on Wednesday morning to 10 to 15 kts with
gusts to 25 kts. Expect mainly clear skies to prevail through
the forecast period. Fog will not be an issue Wednesday morning
at any of the terminals due to dry air and west to northwest
surface winds not being able to fully decouple.

EXTENDED AVIATION OUTLOOK...A dry air mass and VFR conditions
should dominate through Friday with a series of reinforcing dry
fronts coming through. Restrictions will be possible Friday
night through Sunday morning with the next weather system.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Freeze Warning from 4 AM to 9 AM EDT Wednesday for GAZ040-
     063>065-077.
SC...Freeze Warning from 4 AM to 9 AM EDT Wednesday for SCZ015-016-
     018-020>022-025>031-035>038-041.

&&
Hazardous weather outlook, Mar 13, 2:24 PM EDT, 12 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
224 PM EDT Tue Mar 13 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-141830-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
224 PM EDT Tue Mar 13 2018

...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM EDT WEDNESDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

Freezing temperatures are possible in some areas tonight with a cool
and dry airmass in place.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

Freezing temperatures are possible in some areas Wednesday morning
with a cool and dry airmass in place. Freezing temperatures are also
possible Wednesday night into Thursday morning and additional Freeze
Watches and Warnings may eventually be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 3:07 PM EDTFire Weather WatchCAEBamberg, Barnwell, Calhoun, Clarendon, Lee, Sumter12 hr

Nearby

Freeze Warnings in South Carolina, 2018Freeze Warnings in Georgia, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.